Open Access

Fractional-Order Variational Calculus with Generalized Boundary Conditions

Advances in Difference Equations20102011:357580

https://doi.org/10.1155/2011/357580

Received: 18 September 2010

Accepted: 8 November 2010

Published: 28 November 2010

Abstract

This paper presents the necessary and sufficient optimality conditions for fractional variational problems involving the right and the left fractional integrals and fractional derivatives defined in the sense of Riemman-Liouville with a Lagrangian depending on the free end-points. To illustrate our approach, two examples are discussed in detail.

1. Introduction

Fractional calculus is one of the generalizations of the classical calculus. Several fields of application of fractional differentiation and fractional integration are already well established, some others have just started. Many applications of fractional calculus can be found in turbulence and fluid dynamics, stochastic dynamical system, plasma physics and controlled thermonuclear fusion, nonlinear control theory, image processing, nonlinear biological systems, astrophysics, and so forth (see [111] and the references therein).

Real integer variational calculus plays a significant role in many areas of science, engineering, and applied mathematics. In recent years, there has been a growing interest in the area of fractional variational calculus and its applications which include classical and quantum mechanics, field theory, and optimal control (see [10, 1220]).

In the papers cited above, the problems have been formulated mostly in terms of two types of fractional derivative, namely, Riemann-Liouville (RL) and Caputo derivatives.

The natural boundary conditions for fractional variational problems, in terms of the RL and the Caputo derivatives, are presented in [13, 14].

The necessary optimality conditions for problems of the fractional calculus of variations with a Lagrangian that may also depend on the unspecified end-points , is proven in [19].

In [18] the two authors discussed the fractional variational problems with fractional integral and fractional derivative in the sense of Riemann-Liouville and the Caputo derivatives and give the fractional Euler-Lagrange equations with the natural boundary conditions.

Here we develop the theory of fractional variational calculus further by proving the necessary optimality conditions for more general problems of the fractional calculus of variations with a fractional integral and a Lagrangian that may also depend on the unspecified end-points or . The novelty is the dependence of the integrand on the free end-points , with replacing the ordinary integral by fractional integral in the functional.

We consider two types of fractional variational calculus
(1.1)
(1.2)

The paper is organized as follows.

In Section 2, we present the principal definitions used in this paper. In Section 3, the necessary optimality conditions are proved for problems (1.1) and (1.2) by giving some special cases which prove the generalization of our problems. Sufficient conditions are shown in Section 4, and two examples are depicted in Section 5.

2. Preliminaries

Here we give the standard definitions of left and right Riemann-Liouville fractional integral, Riemann-Liouville fractional derivatives, and Caputo fractional derivatives (see [1, 2, 4, 21]).

Definition 2.1.

If , the set of all integrable functions, and , then the left and right Riemann-Liouville fractional integrals of order α, denoted, respectively, by and , are defined by
(2.1)

Definition 2.2.

For , the left and right Riemann-Liouville fractional derivatives of order α, denoted, respectively, by and , are defined by
(2.2)

where is such that and

If α is an integer, these derivatives are defined in the usual sense
(2.3)

Definition 2.3.

For , the left and right Caputo fractional derivatives of order α, denoted, respectively, by and , are defined by
(2.4)

where is such that and .

If α is an integer, then these derivatives take the ordinary derivatives
(2.5)

3. Necessary Optimality Conditions

3.1. Necessary Optimality Conditions for Problem (1.1)

To develop the necessary conditions for the extremum for (1.1), assume that is the desired function, let , and define a family of curves since is a linear operator; then we get (1.1) in the form
(3.1)
and where is extremum at , we get by differentiating both sides with respect to and set , for all admissible ,
(3.2)
But we have (by integration by parts in classic and fractional calculus)
(3.3)
Substituting in (3.2), we get
(3.4)
Since is arbitrary, we get and which gives the fractional Euler-Lagrange equation in the form
(3.5)
with the natural boundary condition (transversality conditions)
(3.6)
If is specified, then we have , but if it is not specified, then we get the boundary condition
(3.7)

Remark 3.1.

These conditions are only necessary for an extremum. The question of sufficient conditions for the existence of an extremum is considered in the next section.

Special Cases

Case 1.

If is a local extremizer to
(3.8)
by putting and in (3.5), (3.6), and (3.7), we get the fractional Euler-Lagrange equation in the form
(3.9)
for all , with the boundary condition
(3.10)

Case 2.

If is a local extremizer to
(3.11)

we get similar results as in [18].

3.2. Necessary Optimality Conditions for Problem (1.2)

To develop the necessary conditions for the extremum for (1.2), assume that is the desired function, let , and define a family of curves since is a linear operator; then we get (1.2) in the form
(3.12)
and where is extremum at , we get by differentiating both sides with respect to and set , for all admissible ,
(3.13)
But we have (by integration by parts) that
(3.14)
Substituting in (3.13), we get
(3.15)
Since is arbitrary, we get and which gives the fractional Euler-Lagrange equation in the form
(3.16)
with the natural boundary condition (transversality conditions)
(3.17)
If is specified, then we have , but if it is not specified, then we get the boundary condition
(3.18)

4. Sufficient Conditions

In this section, we prove the sufficient conditions that ensure the existence of a minimum (maximum). Some conditions of convexity (concavity) are in order.

Given a function , we say that is jointly convex (concave) in if exist and are continuous and verify the following condition:
(4.1)

for all .

Theorem 4.1.

Let be jointly convex (concave) in . If satisfies conditions (3.5) (3.7), then is a global minimizer (maximizer) to problem (1.1).

Proof.

We will give the proof for only the convex case (and similarly we can prove it for the concave case). Since is jointly convex in for any admissible function , we have
(4.2)
By using integration by parts ( as in proving (3.5)–(3.7)), we get
(4.3)

Since satisfies conditions (3.5)–(3.7), thus we obtain which completes the proof.

Similar to proving the previous theorem, we can prove the following theorem.

Theorem 4.2.

Let be jointly convex (concave) in (y,z,u ). If satisfies conditions (3.16)–(3.18), then is a global minimizer (maximizer) to problem (1.2).

5. Examples

We will provide in this section two examples in order to illustrate our main results.

Example 5.1.

Consider the following problem:
(5.1)
For this problem, we get the generalized fractional Euler-Lagrange equational and the natural boundary conditions, respectively, in the following form:
(5.2)

Note that it is difficult to solve the above fractional equations; for , a numerical method should be used, and where is a jointly convex then the obtained solution is a global minimizer to problem (5.1).

Example 5.2.

Consider the following problem:
(5.3)
For this problem, we get the generalized fractional Euler-Lagrange equational and the natural boundary conditions, respectively, in the following form:
(5.4)

Using a numerical method, we get the solution which is a global minimizer to problem (5.3) where is a jointly convex.

Declarations

Acknowledgment

The first author would like to thank Majmaah University in Saudi Arabia for financial support and for providing the necessary facilities.

Authors’ Affiliations

(1)
Faculty of Science, Zagazig University
(2)
Faculty of Science in Zulfi, Majmaah University
(3)
Department of Mathematics and Computer Science, Çankaya University
(4)
Institute for Space Sciences

References

  1. Miller KS, Ross B: An Introduction to the Fractional Calculus and Fractional Differential Equations, A Wiley-Interscience Publication. John Wiley & Sons, New York, NY, USA; 1993:xvi+366.Google Scholar
  2. Podlubny I: Fractional Differential Equations. Volume 198. Academic Press, San Diego, Calif, USA; 1999:xxiv+340.MATHGoogle Scholar
  3. Hilfe R: Applications of Fractional Calculus in Physics. World Scientific Publishing, River Edge, NJ, USA; 2000:viii+463.View ArticleGoogle Scholar
  4. Kilbas AA, Srivastava HM, Trujillo JJ: Theory and Applications of Fractional Differential Equations, North-Holland Mathematical Studies. Volume 204. Elsevier, Amsterdam, the Netherlands; 2006.Google Scholar
  5. Magin RL: Fractional calculus in bioengineering, part 1. Critical Reviews in Biomedical Engineering 2004,32(1):1-104. 10.1615/CritRevBiomedEng.v32.10View ArticleGoogle Scholar
  6. Magin RL: Fractional calculus in bioengineering, part 2. Critical Reviews in Biomedical Engineering 2004,32(2):105-193. 10.1615/CritRevBiomedEng.v32.i2.10View ArticleGoogle Scholar
  7. Magin RL: Fractional calculus in bioengineering, part3. Critical Reviews in Biomedical Engineering 2004,32(3-4):195-377. 10.1615/CritRevBiomedEng.v32.i34.10View ArticleGoogle Scholar
  8. Debnath L: Recent applications of fractional calculus to science and engineering. International Journal of Mathematics and Mathematical Sciences 2003, (54):3413-3442.Google Scholar
  9. Fonseca Ferreira NM, Duarte FB, Lima MFM, Marcos MG, Tenreiro Machado JA: Application of fractional calculus in the dynamical analysis and control of mechanical manipulators. Fractional Calculus & Applied Analysis 2008,11(1):91-113.MathSciNetMATHGoogle Scholar
  10. Frederico GSF, Torres DFM: Fractional conservation laws in optimal control theory. Nonlinear Dynamics 2008,53(3):215-222. 10.1007/s11071-007-9309-zMathSciNetView ArticleMATHGoogle Scholar
  11. Kulish VV, Lage JL: Application of fractional calculus to fluid mechanics. Journal of Fluids Engineering 2002,124(3):803-806. 10.1115/1.1478062View ArticleGoogle Scholar
  12. Agrawal OP: Formulation of Euler-Lagrange equations for fractional variational problems. Journal of Mathematical Analysis and Applications 2002,272(1):368-379. 10.1016/S0022-247X(02)00180-4MathSciNetView ArticleMATHGoogle Scholar
  13. Agrawal OP: Fractional variational calculus and the transversality conditions. Journal of Physics A 2006,39(33):10375-10384. 10.1088/0305-4470/39/33/008MathSciNetView ArticleMATHGoogle Scholar
  14. Agrawal OP: Generalized Euler-Lagrange equations and transversality conditions for FVPs in terms of the Caputo derivative. Journal of Vibration and Control 2007,13(9-10):1217-1237. 10.1177/1077546307077472MathSciNetView ArticleMATHGoogle Scholar
  15. Almeida R, Malinowska AB, Torres DFM: A fractional calculus of variations for multiple integrals with application to vibrating string. Journal of Mathematical Physics 2010.,51(3):Google Scholar
  16. Baleanu D, Agrawal OP: Fractional Hamilton formalism within Caputo's derivative. Czechoslovak Journal of Physics 2006,56(10-11):1087-1092. 10.1007/s10582-006-0406-xMathSciNetView ArticleMATHGoogle Scholar
  17. Baleanu D, Muslih SI, Rabei EM: On fractional Euler-Lagrange and Hamilton equations and the fractional generalization of total time derivative. Nonlinear Dynamics 2008,53(1-2):67-74. 10.1007/s11071-007-9296-0MathSciNetView ArticleMATHGoogle Scholar
  18. Herzallah MAE, Baleanu D: Fractional-order Euler-Lagrange equations and formulation of Hamiltonian equations. Nonlinear Dynamics 2009,58(1-2):385-391. 10.1007/s11071-009-9486-zMathSciNetView ArticleMATHGoogle Scholar
  19. Malinowska A, Torres DFM: Generalized natural boundary conditions for fractional variational problems in terms of the Caputo derivative. Computers & Mathematics with Applications 2010,59(9):3110-3116. 10.1016/j.camwa.2010.02.032MathSciNetView ArticleMATHGoogle Scholar
  20. Muslih SI, Baleanu D: Fractional Euler-Lagrange equations of motion in fractional space. Journal of Vibration and Control 2007,13(9-10):1209-1216. 10.1177/1077546307077473MathSciNetView ArticleMATHGoogle Scholar
  21. Samko SG, Kilbas AA, Marichev OI: Fractional Integrals and Derivatives: Theory and Applcations. Gordon and Breach, New York, NY ,USA; 1987:xxxvi+976. Translated from the RussianMATHGoogle Scholar

Copyright

© Mohamed A. E. Herzallah and Dumitru Baleanu. 2011

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.